How can I tell if a friend/child is using volatile substances?
The common signs of using volatile substances are mainly non-specific and could have other common causes. However, they can include:
- slurred speech,
- loss of coordination,
- talking as if hallucinating,
- paranoia and anxiety,
- a chemical smell,
- changes in appetite,
- persistently runny nose or eye irritations,
- complaining of headaches, and
- rashes and pimples around the nose and mouth, though these occur only with the use of specific products and may just be due to normal teenage acne.
In addition, there may be:
- lots of used products (empty aerosol cans, tubes of glue, etc),
- teeth marks on nozzles, and
- white marks on towels.
There can also be wider ranging changes in behaviour, such as:
- mixing with a new group of friends who hang out in secluded places,
- moods swings,
- attitude or behaviour get worse,
- altered sleep pattern and difficulty in getting out of bed,
- secretive or evasive behaviour, and
- problems in school, such as poor performance, absences, etc.
These changes do not necessarily mean that someone is misusing volatile substances as a lot of the changes are also a normal part of adolescence.